Asthma Inhaler Type Could Boost Death Risk

Study fuels debate over beta agonists such as Serevent and Advair

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By Randy Dotinga
HealthDay Reporter

THURSDAY, June 8, 2006 (HealthDay News) -- Adding to the ongoing controversy over a popular class of asthma inhaler medications, a new data review suggests the drugs may be dangerous.

Compared to placebo, the "long-acting beta-agonist bronchodilator" inhalers (which include Serevent and Advair) more than tripled users' risk of asthma-linked death, according to the report. Risks of hospitalization and life-threatening complications also went up.

"These agents should not be used," concluded lead author Dr. Shelley Salpeter, a clinical professor of medicine at Stanford University and a physician at Santa Clara Valley Medical Center in San Jose, Calif.

However, another doctor said the drugs are still safe enough to use -- although they should be prescribed carefully.

Long-acting beta-agonist bronchodilators are designed to help relax airway muscles and improve breathing. They include popular medications such as Serevent (salmeterol) and Advair (which combines salmeterol with a steroid). The drugs are reportedly expected to gross nearly $7 billion in sales to consumers this year.

Another family of bronchodilators, called inhaled anticholinergics, are "very safe and effective," Salpeter said. But long-acting beta-agonist drugs have been controversial. Last year, the U.S. Food and Drug Administration issued a warning that the drugs could worsen symptoms and even lead to death.

In the new report, Salpeter and colleagues launched a broad review, or "meta-analysis," examining the results of 19 asthma drug studies involving nearly 34,000 participants.

The findings are expected to appear in the July 4 issue of the Annals of Internal Medicine.

The experts found that, compared to placebo, long-acting beta-agonists boosted the risk of asthma-related hospitalization by 2.6 times and the risk of life-threatening complications by 1.8 times.

The risk of death rose by 3.5 times, although the researchers caution that the very small number of deaths recorded in the studies limits the "reliability" of that number. Even so, the findings suggest that salmeterol could be responsible for 4,000 of the annual 5,000 asthma deaths in the United States, the study authors said.

"The take-home message is that long-acting beta-agonists worsen asthma control and increase the risk for moderate asthma exacerbations, life-threatening asthma exacerbations and asthma deaths," Salpeter said. "These can occur without any warning from increased symptoms, which make them especially dangerous," he added.

Not so fast, said the author of a commentary accompanying the report findings.

While they have dangers, the drugs can still "be helpful to some people," said Dr. Jeffrey Glassroth, professor of medicine at Tufts University in Boston.

If the drugs weren't used, "we might prevent some adverse reactions, but we might create as many, or even more, problems in our asthmatic population," Glassroth said. "What I would like to see is more rigorous adherence to the current guidelines that suggest they aren't first-line therapy. There are other things to be used first, and, for many patients, that may be all they need," he said.

Meanwhile, research findings suggest that some groups -- such as African-Americans -- might be at especially higher risk if they use the drugs, he said.

It's unclear how the drugs work, and it's not known why they can be dangerous for some people and not others, Glassroth added, although genetic factors may play a role.

More information

Learn more about asthma drugs from the U.S. National Institutes of Health.

SOURCES: Shelley Salpeter, M.D., clinical professor, medicine, Stanford University, and physician, Santa Clara Valley Medical Center, San Jose, Calif.; and Jeffrey Glassroth, M.D., professor, medicine, Tufts University, Boston; July 4, 2006, Annals of Internal Medicine

Last Updated: